Active ingredient prescribing is here!!
Doctors are now required to prescribe your medicine by its active ingredient/s. This will be what’s displayed on the packaging, rather than the brand name. So if you’re used to seeing Arava on your prescription and medicine, you’ll need to get used to seeing leflunomide instead. If you take Celebrex, you’ll need to become familiar with celecoxib – the active ingredient in Celebrex.
Your doctor can still add the brand name to your prescription, however it will follow the active ingredients.
What are active ingredients?
The active ingredients of medicines are the chemical compounds that have the intended medicinal effect on your body.
So if for example your doctor prescribes Nurofen Plus to relieve your pain and inflammation, the active ingredients are ibuprofen and codeine phosphate hemihydrate.
- Ibuprofen – belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs provide temporary pain relief, specifically pain associated with inflammation.
- Codeine phosphate hemihydrate – belongs to a group of medicines called analgesics which provide pain relief.
Your prescription will list these active ingredients, rather than the brand name Nurofen Plus (unless your doctor chooses to add it). It will also list the amount, or dose, of each active ingredient. For example: Ibuprofen 200mg and Codeine 12.8mg.
The active ingredients have always been listed on your medicines, however they were usually listed at the bottom of the packaging and were not very prominent. This is what’s currently changing.
Why has this happened?
Some of the reasons for this change are:
Safety #1 – many products contain the same active ingredient. If you only know the name brand, it’s very easy to take too much and accidentally overdose. A good example of an active ingredient that’s in lots of medicines is paracetamol. It’s in:
- pain medicines – for joint pain, period pain, headache, back pain etc. Brand names include: Panadol, Panamax, Dymadon.
- medicines for colds, flus and sinus problems. Brand names include: Codral, Lemsip.
These products may be purchased over-the-counter or be prescribed medicine. If you don’t realise they all contain paracetamol, you may use these medicines to deal with a headache, back pain and a cold, all in a short period of time. This is how accidental overdoses occur.
Safety #2 – if you see multiple doctors or specialists, knowing the active ingredients of the medicines prescribed by each of them means that together you can ensure you’re not being prescribed a medicine with the same active ingredient/s but with a different brand name.
Allergies – knowing the active ingredient in a medicine helps you spot something you may be allergic to before you take it.
Awareness – it’s important to understand and be fully informed about the medicines that you use.
Savings to you – knowing the active ingredient means you can discuss the potential use of generic medicines with your doctor or pharmacist. If it’s appropriate for you, using a generic medicine will save you money.
Savings to the health system – if more people use generic medicines, this will lead to savings for the health system, which will make the Pharmaceutical Benefits Scheme more sustainable.
What are generic medicines?
When a pharmaceutical company develops a brand new medicine, with a new active ingredient, it’s covered by a patent. This means they’re the only company that can make and sell this medicine. This allows the company to make back some of the money that went into the research and development associated with making new medicines.
However once the patent has expired, other pharmaceutical companies can make their own version of the original medicine. This is a generic medicine.
And because they haven’t had to put in the research and development to create the original medicine, they can usually sell it at a cheaper cost to consumers.
Learn more about generic medicines on the Healthdirect website.
Active ingredient prescribing will be required for all Pharmaceutical Benefits Scheme (PBS) and Repatriation PBS (RPBS) medicines except:
- hand written prescriptions
- medicines with four or more active ingredients
- paper-based medicine charts in the residential aged care sector
- medicines that have been excluded to protect patient safety or where it’s impractical to prescribe the medicine by active ingredient.
Help with keeping track of your medicines
It can be hard keeping track of medicines at the best of times, even when you know their brand name. Having to know the active ingredients may seem a bit daunting.
But there are resources to help you.
- Visit the NPS MedicineWise website. They have a free app called MedicineWise that keeps track of all of your medicines. They also have paper templates you can print out to help you keep track if an app’s not style.
Creating a medicines list (whether you use an app or a paper list) is a great opportunity to list all of your medicine information in one place. Include your prescription medicines, as well as any over-the-counter medicines and supplements you take. Include the active ingredients for all of them as well as the dosages.
- Talk with your doctor and pharmacist about these changes if you have any concerns. Also ask them how to pronounce the active ingredients; many of them are tongue twisters, so ask for help if you have any difficulty saying them.
- Contact our MSK Help Line. Call or email the nurses on our Help Line if you want more information about active ingredient prescribing, your medications or your condition. We’re here to help.
Finally – let’s limber up with some tongue twisters
Medicines can be complicated things. And we’ve been used to the relatively easy brand names. However the active ingredients of many of our medicines are doozies! So it’s time to limber up your tongue, gargle some water and repeat after me:
- “Peter Piper picked a peck of pickled peppers before popping his prednisolone.”
- “She sells sea shells by the seashore. The shells she sells are seashells, and not secukinumab I’m sure.”
- “Betty bought her bisphosphonate and a bit of butter. But the butter Betty bought was bitter but the bisphosphonate was beneficial”. ?
Contact our Help Line
If you have questions about things like managing your pain, your musculoskeletal condition, treatment options, COVID-19, telehealth, or accessing services be sure to call our nurses. They’re available weekdays between 9am-5pm on 1800 263 265; email (firstname.lastname@example.org) or via Messenger.
More to explore
- Active ingredient prescribing: all you need to know
- Doctors must now prescribe drugs using their chemical name, not brand names. That’s good news for patients
The Conversation, 1 February 2021